Limits...
Cardiac Arrest following a Myocardial Infarction in a Child Treated with Methylphenidate.

Munk K, Gormsen L, Kim WY, Andersen NH - Case Rep Pediatr (2015)

Bottom Line: The use of psychostimulants labeled to treat attention deficit/hyperactivity disorder increases.Among side effects these drugs raise blood pressure and heart rate, and the safety has been scrutinised in recent years.Data from large epidemiological studies, including over a million person-years, did not report any cases of myocardial infarction in current users of methylphenidate, and the risk of serious adverse cardiac events was not found to be increased.

View Article: PubMed Central - PubMed

Affiliation: Department of Cardiology, Aarhus University Hospital, Palle Juul-Jensens Boulevard 99, 8200 Aarhus N, Denmark.

ABSTRACT
The use of psychostimulants labeled to treat attention deficit/hyperactivity disorder increases. Among side effects these drugs raise blood pressure and heart rate, and the safety has been scrutinised in recent years. Data from large epidemiological studies, including over a million person-years, did not report any cases of myocardial infarction in current users of methylphenidate, and the risk of serious adverse cardiac events was not found to be increased. We present a case with an 11-year-old child, treated with methylphenidate, who suffered cardiac arrest and was diagnosed with a remote myocardial infarction. This demonstrates that myocardial infarction can happen due to methylphenidate exposure in a cardiac healthy child, without cardiovascular risk factors.

No MeSH data available.


Related in: MedlinePlus

12-lead electrocardiogram obtained on day five of the index admission. Abnormal Q-waves are seen in the left sided leads I, aVL, and V4–V6. The QTc interval was normal at 395 msec (Fredericia correction).
© Copyright Policy - open-access
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4499390&req=5

fig1: 12-lead electrocardiogram obtained on day five of the index admission. Abnormal Q-waves are seen in the left sided leads I, aVL, and V4–V6. The QTc interval was normal at 395 msec (Fredericia correction).

Mentions: Both the initial ECG and the ECGs after hypothermia (Figure 1) showed Q-waves in leads I, AVL, and V4–6 and ventricular ectopic beats. The QT intervals were normal. The echocardiogram did not show any congenital defects but impaired left ventricular function due to regional wall motion abnormalities and thinning of the myocardial wall, consistent with a previous myocardial infarction in the circumflex artery area. There was only a minor increase in the troponin levels, which could be explained by the cardiac arrest, and the initial infection parameters were normal.


Cardiac Arrest following a Myocardial Infarction in a Child Treated with Methylphenidate.

Munk K, Gormsen L, Kim WY, Andersen NH - Case Rep Pediatr (2015)

12-lead electrocardiogram obtained on day five of the index admission. Abnormal Q-waves are seen in the left sided leads I, aVL, and V4–V6. The QTc interval was normal at 395 msec (Fredericia correction).
© Copyright Policy - open-access
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4499390&req=5

fig1: 12-lead electrocardiogram obtained on day five of the index admission. Abnormal Q-waves are seen in the left sided leads I, aVL, and V4–V6. The QTc interval was normal at 395 msec (Fredericia correction).
Mentions: Both the initial ECG and the ECGs after hypothermia (Figure 1) showed Q-waves in leads I, AVL, and V4–6 and ventricular ectopic beats. The QT intervals were normal. The echocardiogram did not show any congenital defects but impaired left ventricular function due to regional wall motion abnormalities and thinning of the myocardial wall, consistent with a previous myocardial infarction in the circumflex artery area. There was only a minor increase in the troponin levels, which could be explained by the cardiac arrest, and the initial infection parameters were normal.

Bottom Line: The use of psychostimulants labeled to treat attention deficit/hyperactivity disorder increases.Among side effects these drugs raise blood pressure and heart rate, and the safety has been scrutinised in recent years.Data from large epidemiological studies, including over a million person-years, did not report any cases of myocardial infarction in current users of methylphenidate, and the risk of serious adverse cardiac events was not found to be increased.

View Article: PubMed Central - PubMed

Affiliation: Department of Cardiology, Aarhus University Hospital, Palle Juul-Jensens Boulevard 99, 8200 Aarhus N, Denmark.

ABSTRACT
The use of psychostimulants labeled to treat attention deficit/hyperactivity disorder increases. Among side effects these drugs raise blood pressure and heart rate, and the safety has been scrutinised in recent years. Data from large epidemiological studies, including over a million person-years, did not report any cases of myocardial infarction in current users of methylphenidate, and the risk of serious adverse cardiac events was not found to be increased. We present a case with an 11-year-old child, treated with methylphenidate, who suffered cardiac arrest and was diagnosed with a remote myocardial infarction. This demonstrates that myocardial infarction can happen due to methylphenidate exposure in a cardiac healthy child, without cardiovascular risk factors.

No MeSH data available.


Related in: MedlinePlus